Hail, Essex
- When
- August 14, 5:40 PM EST
- Where
- Essex County, Center Cross
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.800, -76.780
Penny size hail was reported.
Isolated severe thunderstorms produced large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorms produced large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 3:23 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT THU AUG 14 2008 .SYNOPSIS... A WEAK TROF WILL LINGER OVER THE AREA TONIGHT...AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS THE REGION LATE FRIDAY THROUGH SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE WEST LATE SATURDAY AND SUNDAY...THEN REMAIN OVER THE AREA THROUGH TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A FEW SHRAS/TSRAS POPPING THIS AFTN OVR EXTRM NRN/NW CNTIES IN SHRTWV ENERGY TROF. THIS ENERGY WILL MAINTAIN/DEVELOP ISLTD/SCTD SHRAS AND TSRAS MAINLY ACRS NRN 1/2 OF CWA THIS EVENG/OVRNGT. MOST ACTIVITY...ANY STRNGER TSRAS WILL MOVE INTO/ACRS VA NRN NECK AND LWR MD ERN SHR. OTHRWISE...MSTLY CLR OR PRTLY CLDY TNGT WITH MIN TEMPS RANGING THRU THE 60S TO NR 70. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... UPR TROF OVR THE GRT LKS AND OH VLY THIS EVENG...THEN DEEPENS AS IT DIVES SE TWD THE REGION FRI THRU SAT MORNG. THIS WILL PUSH A COLD FRNT ACRS THE AREA LATER FRI THRU SAT MORNG...WITH SCTD SHRAS AND TSRAS. THE FRNT WILL PUSH FARTHER OUT TO SEA LATER SAT AND SAT NGT...AS UPR TROF SWINGS THRU AND OFF THE CST. WILL KEEP A SLGT CHC OF PCPN IN THE ESE THRU SAT AFTN. MAX TEMPS ON FRI WILL BE IN THE MID TO UPR 80S...AND IN THE LWR TO MID 80S ON SAT. MOST AREAS SHUD GET AT LEAST SOME RAINFALL FM THIS COLD FRNT. HI PRES WILL BLD INTO THE REGION FM THE W FOR LATER SAT THRU SUN. MSTLY SNY ON SUN WITH MAX TEMPS IN THE MID 80S TO NR 90. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A WEAK UPPER LEVEL TROF WILL SWING THRU THE MID ATLANTIC LATE SUNDAY...BUT AVAILABLE LIFT AND MOISTURE APPEAR LIMITED SO WILL LEAVE OUT ANY MENTION OF PRECIP FOR NOW. OTW...WEAK SFC HIGH PRESSURE WILL REMAIN OVER THE REGION THRU EARLY NEXT WEEK. MODELS ARE NOT IN GOOD AGREEMENT WITH RESPECT TO THE STRENGTH AND TRACK OF AN AREA OF LOW PRESSURE CURRENTLY LOCATED NEAR THE LESSER ANTILLES. THE 12Z RUN OF THE ECMWF KEEPS A STRONGER RIDGE OF HIGH PRESSURE OVER THE NW ATLANTIC WHICH WOULD FORCE THE SYSTEM MORE TO THE SOUTH AND WEST AND INTO THE GULF OF MEXICO...WHILE OTHER MODELS SHOW A WEAKER RIDGE OVER THE ATLANTIC WITH AN UPPER LEVEL TROF OVER THE ERN US WHICH COULD RESULT IN A MORE N/NW TRACK. BEING SEVERAL DAYS OUT FROM NOW AND GIVEN THE DISAGREEMENT AMONG THE EXTENDED MODELS WILL NOT STRAY MUCH FROM HPC GUIDANCE. INCLUDED A SLIGHT CHANCE OF TYPICAL AFTERNOON/EVENING SHWRS/TSTMS EACH DAY. TEMPS WILL NOT VARY MUCH...HIGHS IN THE UPR 80S/LWR 90S AND LOWS IN THE MID 60S/LWR 70S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WEAK SHORT WAVE MAY BRING WIDELY SCT TS TO NRN PORTIONS OF THE CWA...MOST LIKELY AFFECTING SBY AND POSSIBLY RIC AROUND 00Z TIME FRAME. CLOUDS MAY INHIBIT FOG FORMATION AT SBY BUT WENT TEMPO 1 MILE FROM 06 TO 10Z. FRI SHOULD START SIMILAR TO TODAY BUT WITH BETTER CHANCES OF CONVECTION BEYOND THIS FCST PERIOD AS FRONT MOVES SLOWLY THROUGH THE AREA. HIGH PRESSURE BUILDS INTO THE AREA OVER THE WEEKEND AND EARLY NEXT WEEK WITH MAINLY VFR CONDS AND LITTLE OR NO PCPN. && .MARINE... NAM12 AND AKQ WRF INDICATE A SOUTHERLY SURGE OVER THE CHES BAY THIS EVENING INTO EARLY FRI MORNING. GOOD INITIALIZATION OF THESE MODELS WITH LATE AFTERNOON OBS ALREADY SHOWING SOME GUSTS APPROACHING 20 KT OVER PORTIONS OF THE BAY. KEPT THE SCA FOR WINDS FOR ALL BAY ZONES IN EFFECT THRU LATE TONIGHT. LATER SHIFTS WILL NEED TO MONITOR TRENDS IN ORDER TO DETERMINE WHETHER TO EXTEND OR DROP THE SCA EARLY. WINDS WILL THEN BE MAINLY DIURNALLY DRIVEN FRI THRU EARLY NEXT WEEK AS WEAK HIGH PRESSURE BUILDS INTO THE REGION...WITH OFFSHORE WINDS DURING THE NIGHT (5 TO 10 KT) AND ONSHORE/SEABREEZE WINDS DURING EACH AFTERNOON/EVENING (10 TO 15 KT). SEAS/WAVES WILL GENERALLY BE 1 TO 2 FT OVER THE BAY/SND...AND 2 TO 3 FT OVER THE ATLANTIC ZONES. THE LONG TERM WX PATTERN REMAINS A BIG QUESTION MARK RIGHT NOW WITH POOR MODEL CONSENSUS IN REGARDS TO AN AREA OF LOW PRESSURE OVER THE NW ATLANTIC. WILL NOT STRAY MUCH FROM THE PREVIOUS FCST THINKING... KEEPING MAINLY LIGHT WINDS AND SEAS FOR NOW. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR ANZ630>632. && SYNOPSIS...TMG NEAR TERM...TMG SHORT TERM...TMG LONG TERM...JRL AVIATION...LSA MARINE...JRL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT THU AUG 14 2008 ANZ633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-VAZ048- 049-060>100-152030- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 430 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-152030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 430 PM EDT THU AUG 14 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS... SMALL CRAFT ADVISORY .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEWITSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 359 PM EDT THU AUG 14 2008 VAZ064-074>076-142100- CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA- 359 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING WESTMORRRRELAND COUNTY*... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHAMPLAIN...MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHANCE AT 405 PM EDT...LEEDSTOWN AT 410 PM EDT...PEEDS AT 425 PM EDT...SINGERLY AT 430 PM EDT...LERTY AT 440 PM EDT...MONTROSS AT 445 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 359 PM EDT THU AUG 14 2008 VAZ064-074>076-142100- CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA- 359 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING WESTMORELAND COUNTY... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHAMPLAIN...MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHANCE AT 405 PM EDT...LEEDSTOWN AT 410 PM EDT...PEEDS AT 425 PM EDT...SINGERLY AT 430 PM EDT...LERTY AT 440 PM EDT...MONTROSS AT 445 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT THU AUG 14 2008 VAZ073-077-078-084-085-142130- GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND VA- 410 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING THROUGH THE MIDDLE PENINSULA... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF URBANNA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARNER AT 415 PM EDT...REMLIK AT 420 PM EDT...SALUDA AT 425 PM EDT...URBANNA AT 430 PM EDT...COOPER AT 440 PM EDT...SENORA AT 445 PM EDT. EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 508 PM EDT THU AUG 14 2008 VAZ065-066-142230- LUNENBURG VA-MECKLENBURG VA- 508 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING INTO THE SOUTHEASTERN VIRGINIA PIEDMONT... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF CHASE CITY...OR ABOUT 8 MILES NORTHEAST OF VIRGILINA...MOVING EAST AT 18 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CLARKSVILLE AT 520 PM EDT...FINCHLEY AT 535 PM EDT...SKIPWITH AT 540 PM EDT...ROGERS CORNER AT 555 PM EDT... BASKERVILLE AT 615 PM EDT...WIGHTMAN AT 620 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THIS STORM AS WELL. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 551 PM EDT THU AUG 14 2008 VAZ072>074-076-078-085-142245- ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-RICHMOND VA- 551 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING ACROSS KING AND QUEEN COUNTY... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KING WILLIAM...OR ABOUT 7 MILES NORTH OF KING AND QUEEN COURTHOUSE...MOVING EAST AT 24 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOWERTONS AT 600 PM EDT...UPRIGHT AT 605 PM EDT...CENTER CROSS AT 610 PM EDT...BOWLERS WHARF AT 615 PM EDT...SHARPS AT 620 PM EDT...TIDEWATER AT 625 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BAJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT THU AUG 14 2008 VAZ064-074>076-142315- CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA- 610 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORMS FROM CAROLINE COUNTY TO WESTMORELAND COUNTY... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 11 MILES NORTHEAST OF MONTROSS TO 18 MILES WEST OF MONTROSS...OR FROM 6 MILES SOUTHWEST OF LEONARDTOWN TO 10 MILES NORTHWEST OF CHAMPLAIN...MOVING EAST AT 19 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MONTROSS AROUND 705 PM EDT... EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BAJ
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Penny size hail was reported.
Golf ball size hail was reported along Seals Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133269, 133270.